Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS La Crosse, WI

April 13, 2006Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2006, 8:45 PM CDT for Clark County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 8:45 PM CDT (01:45 UTC)
Expired
Apr 13, 2006, 9:30 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:05 PM CDTHAIL 0.88Greenwood, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 140145
SVRARX
WIC019-140230-
/O.NEW.KARX.SV.W.0008.060414T0145Z-060414T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 930 PM CDT

* AT 841 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR
  ABBOTSFORD...OR ABOUT 12 MILES SOUTH OF MEDFORD...AND MOVING       
  EAST AT 40 MPH. OTHER THUNDERSTORMS WERE MOVING BACK INTO WESTERN  
  CLARK COUNTY AND WILL BE CAPABLE OF PRODUCING PENNY SIZED HAIL.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

LAT...LON 4495 9092 4462 9091 4462 9032 4503 9031

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 140205
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CDT THU APR 13 2006

WIC019-140230-
/O.CON.KARX.SV.W.0008.000000T0000Z-060414T0230Z/
CLARK WI-
905 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN CLARK COUNTY...

AT 858 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL 
SIZE HAIL. THIS STORM WAS LOCATED NEAR WILLARD...OR 15 MILES NORTH OF
NEILLSVILLE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR COUNTY K AND CAPITAL ROAD AND LOYAL BY 910 PM...
  NEAR RIPLINGER AND ATWOOD BY 915 PM...
  NEAR UNITY AND ABBOTSFORD BY 925 PM...

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

LAT...LON 4495 9092 4462 9091 4462 9032 4503 9031

$$

BINAU
000 
WWUS53 KARX 140232
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CDT THU APR 13 2006

WIC019-140241-
/O.EXP.KARX.SV.W.0008.000000T0000Z-060414T0230Z/
CLARK WI-
931 PM CDT THU APR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY HAS 
EXPIRED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE...FROM MEAD LAKE AND GREENWOOD EAST TO RIPLINGER. PEA SIZED 
HAIL IS LIKELY WITH THESE STORMS. THEREFORE...PERSONS ARE URGED TO 
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 4495 9092 4462 9091 4462 9032 4503 9031

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:48 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 13, 2:48 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU APR 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES SHORTWAVE TROUGH OVER
NORTHEASTERN U.S. AND FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S.
LATEST MOSAIC RADAR INDICATES A BAND OF PRECIPITATION EXTENDING
FROM NORTHWEST WISCONSIN TO SOUTHEAST WISCONSIN. THIS IS IN RESPONSE
TO WEAK 850MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT AT THE
310K SURFACE. LATEST 18Z SURFACE ANALYSIS INDICATES WEAK SURFACE LOW
OVER SOUTHEAST NORTH DAKOTA AND A WEAK SURFACE WARM FRONT EXTENDED
SOUTHEAST FROM LOW INTO NORTHEAST IOWA.

THE LATEST 12Z THURSDAY GFS AND NAM ARE IN PRETTY GOOD AGREEMENT
WITH INITIALIZATION OF THE UPPER LEVEL PATTERN OVER THE CONTINENTAL
U.S. PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS ARE IN PRETTY
GOOD AGREEMENT WITH OVERALL PATTERN THROUGH 12Z SATURDAY...THEN BEGIN
TO DIVERGE ON TIMING OF UPPER LEVEL/SURFACE LOW FEATURES FOR SATURDAY
AND INTO SUNDAY. WILL LEAN MORE TOWARD THE SLOWER GFS SOLUTION
FOR THIS TIME FRAME...AS GFS DOES BETTER THIS FAR OUT IN THE
FORECAST PERIOD. BOTH MODELS NOT HANDLING LOW LEVEL MOISTURE
FIELDS/DEWPOINTS THIS AFTERNOON...AS INDICATED BY LATEST METAR
SURFACE OBSERVATIONS. CONFIDENCE IN FORECAST IS MODERATE THROUGH
PERIOD.

TONIGHT...SURFACE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST INTO
EASTERN WISCONSIN. BOTH MODELS INDICATE LOW LEVEL MOISTURE TO
INCREASE ACROSS THE FORECAST AREA BY 03Z FRIDAY. THOUGH...BOTH THE
GFS AND NAM ARE OVERDOING MOISTURE/DEWPOINTS AT SURFACE. FEEL
FORECAST AREA WILL NOT SEE A WIDESPREAD OF SHOWERS AND THUNDERSTORMS
THIS EVENING. LATEST RUC INDICATING BULK SHEAR OF 30 TO 50 KNOTS AT
0-3 KM ACROSS FORECAST AREA. COMBINED WITH SURFACE BASED CAPE OF
AROUND 2000 J/KG. THIS WOULD ALLOW FOR ANY CONVECTION TO
DEVELOP ALONG WEAK SURFACE WARM FRONT TO BECOME SEVERE. WITH MOISTURE
LACKING AND ATMOSPHERE CAPPED OVER WESTERN IOWA AT THIS TIME...FEEL
THE SEVERE THREAT IS MINIMAL. SURFACE COLD FRONT OVER EASTERN SOUTH
DAKOTA AND NEBRASKA WILL MOVE ACROSS FORECAST AREA AFTER MIDNIGHT.
THIS WILL ALLOW FOR DECREASING CLOUDS AND DIMINISHING PRECIPITATION
CHANCES ACROSS FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES
ACROSS WESTERN FORECAST AREA FOR THIS EVENING.

WEAK SURFACE RIDGE BUILDS INTO NORTHERN AND WESTERN MINNESOTA
FRIDAY. A WEAK SURFACE FRONT LAGS ACROSS SOUTHERN IOWA BY 18Z. MAIN
MOISTURE CONVERGENCE AND TRANSPORTS AT 850MB POINT TO THE
POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS SOUTH OF FORECAST
AREA. AT THIS TIME...WILL NOT INTRODUCE CHANCES OF PRECIPITATION
ACROSS EXTREME SOUTHERN FORECAST AREA. PREVIOUS FORECAST HAS GOOD
HANDLE ON THIS.

UPPER LEVEL CLOSED LOW OFF THE CALIFORNIA COAST EJECTS INTO THE
CENTRAL U.S. BY 18Z SATURDAY. THIS SYSTEM HAS BETTER DYNAMICS
AND MOISTURE TO WORK WITH AND CONFIDENCE OF PRECIPITATION CHANCES ARE
MUCH HIGHER FOR LATE SATURDAY AND INTO SUNDAY. BOTH THE NAM AND
GFS INDICATE DECENT SHEAR AND INSTABILITY FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS FORECAST AREA. THOUGH...BOTH MODELS
INDICATING SURFACE WARM FRONT WILL SET UP OVER SOUTHERN IOWA AND
THIS ALLOWS WARM SECTOR TO BE SOUTH OF FORECAST AREA REDUCING THE
SEVERE THREAT ACROSS FORECAST AREA. HAVE MADE MINOR TWEAKS TO
INCREASE PRECIPITATION CHANCES SATURDAY AFTERNOON INTO SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES MIDDLE OF NEXT
WEEK. THE 00Z THURSDAY GFS AND ECMWF ARE A LITTLE BIT BETTER IN
AGREEMENT WITH MOVEMENT AND STRENGTH OF UPPER LEVEL SHORTWAVE TROUGH
INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TUESDAY INTO
WEDNESDAY. THOUGH...ECMWF CONTINUES TO BE SLOWER THAN THE GFS.
DUE TO A STRONG JET AT 300MB...WILL LEAN MORE TOWARDS A FASTER
SOLUTION TOWARDS THE 00Z GFS. FORECAST CONFIDENCE IN MIDDLE OF NEXT
WEEK IS LOW. SHORTWAVE TROUGH OVER THE ALEUTIAN ISLANDS DEEPENS OVER
THE WESTERN U.S. EARLY NEXT WEEK. SHORTWAVE TROUGH THEN EJECTS INTO
THE NORTH CENTRAL U.S. BY 00Z WEDNESDAY. 00Z THURSDAY GFS INDICATING
GOOD MOISTURE TRANSPORT AND INSTABILITY OUT AHEAD OF SHORTWAVE TROUGH
ACROSS FORECAST AREA BY 00Z WEDNESDAY. PREVIOUS FORECAST HAS GOOD
HANDLE ON A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT. BOTH THE 00Z THURSDAY GFS AND ECMWF INDICATE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. LATE WEDNESDAY INTO THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DTJ
Hazardous weather outlook, Apr 13, 11:49 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT THU APR 13 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1149 AM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE AREA FOR
LATER THIS AFTERNOON AND EVENING. SOUTHERLY FLOW AHEAD OF LOW
PRESSURE IN THE NORTHERN PLAINS WILL CONTINUE TO PULL MOISTURE
NORTHWARD THIS AFTERNOON AND EVENING. A WEAK WARM FRONT ACROSS
NORTHERN IOWA WILL CONTINUE TO LIFT NORTH AS WELL...WITH THE AIRMASS
SOUTH OF THE FRONT EXPECTED TO BECOME UNSTABLE BY LATER THIS
AFTERNOON AND EARLY THIS EVENING...CAPABLE OF SUPPORTING STRONG
THUNDERSTORMS. INCREASING WINDS ALOFT WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES
POSSIBLE NEAR THE WARM FRONTAL BOUNDARY.

HOWEVER...THE AMOUNT OF MOISTURE TO BE PULLED NORTH INTO THE AREA IS
THE CRITICAL ELEMENT...AND REMAINS IN QUESTION. IF LESS MOISTURE
ARRIVES THAN CURRENTLY EXPECTED...INSTABILITY WILL BE LESS AND WARM
TEMPERATURES ALOFT MAY CAP THE ATMOSPHERE...AND THUNDERSTORMS MAY
NOT DEVELOP AT ALL. AT THIS TIME...THE MAIN SLIGHT RISK OF SEVERE
STORMS APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...WHERE THE
BETTER MOISTURE HAS A GREATER CHANCE OF MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA ON
SATURDAY AND SUNDAY...BRINGING A THREAT FOR SHOWERS AND
THUNDERSTORMS. IT APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE AS
THIS SYSTEM MOVES THROUGH...PRIMARILY SATURDAY AFTERNOON AND
EVENING. AND ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH ON
TUESDAY...PROVIDING A CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT TIME BETWEEN 4 OR 5 PM AND 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RRS

In the hours before

Local storm report, Apr 13, 8:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             5 NW POTOSI             42.74N 90.78W
04/13/2006  E2.50 INCH       GRANT              WI   LAW ENFORCEMENT

            HAIL SIZE RANGED FROM GOLFBALL TO TENNIS BALL ON HIGHWAY
            N.

0823 PM     HAIL             LANCASTER               42.85N 90.71W
04/13/2006  E0.75 INCH       GRANT              WI   AMATEUR RADIO

&&

04
Local storm report, Apr 13, 8:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             CASSVILLE               42.72N 90.99W
04/13/2006  E2.00 INCH       GRANT              WI   PUBLIC

0828 PM     HAIL             BEETOWN                 42.80N 90.88W
04/13/2006  E0.75 INCH       GRANT              WI   LAW ENFORCEMENT

&&

04
Local storm report, Apr 13, 8:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 N PLATTEVILLE         42.76N 90.48W
04/13/2006  E2.00 INCH       GRANT              WI   LAW ENFORCEMENT

            HIGHWAY 81 AND COUNTY D

&&

04
Local storm report, Apr 13, 8:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
837 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     3 S GARNAVILLO          42.82N 91.24W
04/13/2006  E70 MPH          CLAYTON            IA   PUBLIC

&&

04
Local storm report, Apr 13, 8:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 N DORCHESTER          45.07N 90.33W
04/13/2006  E1.00 INCH       TAYLOR             WI   PUBLIC

&&

04
Local storm report, Apr 13, 8:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 S LIVINGSTON          42.84N 90.43W
04/13/2006  E2.75 INCH       GRANT              WI   LAW ENFORCEMENT

            HAIL BROKE WINDSHIELD ON PATROL CAR

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:58 PM CDTSevere Thunderstorm WarningARXGrant47 min
Apr 13, 8:31 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau29 min
Apr 13, 8:40 PM CDTSevere Thunderstorm WarningARXGrant50 min
Apr 13, 8:57 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau48 min
Apr 13, 9:43 PM CDTSevere Thunderstorm WarningARXClark32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.